Tendonitis ( Tendinitis ) and Statin Drugs


Tendonitis ( or tendinitis ) and tendon and ligament strain  are frequenty reported in statin users. Their frequency is difficult to ascertain with precision because tendonitis symptoms overlap those of myopathy and in many cases both tendon and muscle involvement occur at the same time.

Recently, I have completed a survey of all Lipitor® associated tendon and ligament problems reported to FDA via Medwatch, finding 191 reports of "tendonitis" since the start of FDA monitoring in 1997.   It is of parallel interest that the French have recently reported their experience with statins and tendon complications, finding 96 reports in the period 1990 to 2005. This figure is the total for all statins used in their country.

The synthesis of ubiquinone aka CoQ10 is seriously depleted by the use of statin drugs. I have spoken previously of the role of CoQ10 as an anti-oxidant and as vital to cellular energy formation but this role in maintenance of tissue structure is a separate and distinct function. When supplies of CoQ10 fall, increased susceptibility to tissue damage results whether cell wall, ligament or tendon.

The fundamental problem here is priority on the part of the drug company and even in the minds of doctors. Back in 1990 when the first of these multibillion dollar statins came out, the priority, the primary goal in every doctor's mind, was to lower cholesterol. Remember our four decades of anticholesterol brainwashing? When Big Pharma told us they could give us a big cholesterol lowering club, no questions asked? We went for it!

No one cracked a biochemistry book to see what this new reductase inhibitor really would do to the body. We asked no questions, never realizing that along with reductase inhibition, just as inevitable as night following day, came mevalonate blockade -knocking out CoQ10, dolichols and a long list of other vital biochemicals we do not yet know about.

Tendon and ligament inflammation and rupture have frequently been reported by statin drug users. I have received many reports reflecting unusual susceptibility of ligaments and tendons to damage while on statin drugs.

Since Lipitor is only one of the seven statins in common use and since all statins have the same mechanism of action and much the same side effect profile, the FDA figure of 191 is but the tip of the iceberg of the total statin impact.

Additionally, most physicians assume that the Medwatch reports represent only some 10% of the true number of cases "out there." It is also likely that only the most severe tendonitis cases such as those causing tendon ruptures are likely to be reported, leaving the much our more common tendon "strain" cases vastly under- reported.

Although use of the search term "tendonitis" gave me no clue as to whether or not rupture had occurred, the doctor in me makes be believe that most of these reported cases likely represent partial or complete rupture and the tendons involved would be those subject to greatest strain.

The mechanism of action here has to do with the vital role of Coenzyme Q10 known scientifically as ubiquinone. Ubiquinone in a slightly altered form known as ubiquinol is found in all membranes where it has a vital function in maintaining membrane integrity.

The following are but a few where tendonitis stands out among other statin related problems.

1.) "I am taking Zocor, 40 mg; I have been experiencing muscle pains for a long time, but without increased CK or CRP level. Recently, I have developed a tendonitis in the supraspinatus muscle at the shoulder, with concurrent muscle cramps and spasms in the whole shoulder girdle.  Physical therapy has reduced some symptoms but not the tendonitis. Most recently, I have begun experiencing persistant, extreme and generalized muscle aches, occasional cramping, stiffness of joints, and difficulty in rising and walking."

2.) "Until several months ago I thought my forearms were in pain because I was using them in new ways (bought a little yacht) and that perhaps I had tendonitis.  However this has gone on for a year and the pain has migrated from the outer elbow to the entire muscle mass of my forearms.  Local doctors still say tendonitis but acknowledge Lipitor could have caused this.  I've been off the drug now for over a month but no improvement. Even gentle exercise such as kayaking result in pain that wakes me at night. I'm concerned there is permanent damage.  I'm a 52 yr old male in otherwise good health, 6' 170, active."

3.) "Zocor has ruined my life. I was a healthy, active, and busy person until I was placed on Zocor for high cholesterol. After six weeks of taking the drug, I couldn't lift a coffee cup without both hands. I couldn't get into or out of bed. I couldn't dress myself without help. The slightest exertion led to  excruciating pain and weakness. My doctor told me to quit taking the drug and never allow anyone to prescribed a statin for me again.

However, the weakness continued for three more agonizing months until I went back and related my inability to recover. I was then placed on prednisone and while the weakness went away to some extent, I have had to continue taking the prednisone for a year and one half. The result? Skin that tears and crepes at the drop of a hat. Massive bruises, sores that do not heal, tendonitis and sore muscles, and a completely changed life style.

How do you appear in public with bruises, sores, and scabs? I live in hot Arizona and had to teach in long sleeved blouses through the scorching summer months. I didn't want to alarm my students with my horrible scaly, scabby, crepey skin. The cure has been almost as bad as the original problem. Yet, when I try to go off of the prednisone, the muscles collapse again.
Taking that damnable drug was the worst thing I ever did healthwise.

4.) "Drug used: Lipitor and on Crestor for 2 months, date; 8-17-2001 Lipitor,  Doctor gave me samples of Crestor for a couple of months towards the beginning of 2005. Brief description of symptoms: muscle aches, burning in joints and muscles, stiffness in every joint, hands, feet, toes, neck, back, hips, tendonitis, tendon separation from the bone."

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum